What is Addiction?

When a person cannot stop taking a drug even if he or she wants to, it’s called addiction. The urge is too strong to control, no matter how much harm it causes. Addiction can happen to anyone. And it does. When people start using prescription painkillers, they don’t plan to get addicted. And painkillers lead to heroin use. Because it is cheaper and easier to get.

Addicts like the way they feel and believe they can control how much and how often they take drugs. However, heroin changes the brain and takes over a person’s life in a snap!

Addiction can become more important than eating or sleeping. The urge to get and use heroin can fill every moment of a person’s life. A person who is addicted might do almost anything—lying, stealing, or hurting people—to keep using.

One of the most important things to know about addiction is that denial is a key characteristic. The other is that waiting until rock bottom to get help is dangerous and makes the road to recovery even more challenging.

What are the signs and symptoms of addiction?

If you suspect a loved one of opioid use, call the Lackawanna County helpline to get them help.

Refer to the Drug Dictionary for slang terms used in drug purchases, especially if you notice strange text messages on your loved one’s phone.

PHYSICAL SIGNS:
  • Red or glassy eyes; small pupils
  • Sniffly or runny nose
  • Shallow or slow breathing; slurred speech
  • Slow pulse, heart rate
  • Analgesia (feeling no pain)
  • Euphoria
  • Nausea, vomiting
  • Itchy or flushed skin
  • Constipation
  • Poor coordination and extreme fidgeting
BEHAVIORAL SIGNS:
  • Mood swings; irritable and grumpy and then suddenly happy and bright
  • Withdrawal from family members
  • Careless about personal grooming
  • Loss of interest in hobbies, sports and other favorite activities
  • Changed sleeping pattern; up at night and sleeping during the day
  • Changes in appetite and weight
  • Confusion and/or poor judgment

SEE SUSPICIOUS ACTIVITY? CALL 570.291.TIPS(8477)

Everyone Is Affected.

 

 

Opioid addiction in Lackawanna County is on the rise, with thousands of families directly affected (85 million nationwide). Indirectly, we are all affected…crime in our neighborhoods, decreased production in our businesses, more accidents on the roadways. And hospitalizations for pain medication and heroin overdoses amounted to an estimated $12.2 million in payments.*

Recovery from opiate addiction is possible. You and/or your loved one may not want to do this on your own. There are many paths to recovery. Don’t give up if one approach doesn’t work. Recovery requires long-term support.

For a list of treatment centers in or near Lackawanna County, click here.

* Source is: PA Health Care Containment Council, 2015

DO YOU KNOW ABOUT
NALOXONE?

Naloxone is an FDA-approved emergency treatment for opioid overdose. Sold under the brand name Narcan, it reverses an opioid overdose. It cannot be used to get high and is not addictive.

Opioids can slow or stop a person’s breathing, which causes death. Naloxone helps the person wake up and keeps them breathing. Given intravenously, it works within two minutes, and when injected into a muscle, it works within five minutes. It can also be used in the nose.

An overdose death may happen hours after taking drugs. If a bystander acts when they first notice a person’s breathing has slowed, or when they can’t awaken a user, there is time to call 911, start rescue breathing (if needed) and give naloxone. Available without a prescription in some pharmacies in Pennsylvania. To find one near you, click here.

Being A Good Samaritan

Pennsylvania’s Good Samaritan Act now allows first responders, including law enforcement, fire fighters, EMS or other organizations the ability to administer naloxone, a life-saving opioid-overdose antidote. The law also provides immunity from prosecution for those responding to and reporting overdoses and who act in good faith to administer naloxone to someone they believe is experiencing a drug overdose. Members of the community, family members and friends may also be prescribed naloxone and can lawfully administer the medication to someone who is experiencing an overdose. Often when an overdose occurs, friends and family are the first on the scene.

READ THE FULL LAW